Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 78, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2018, 3:35 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 3:35 PM MST (22:35 UTC)
- Expired
- Aug 25, 2018, 7:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 128 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:15 PM MST | FLASH FLOOD | 1 Nnw Wickenburg, AZ | NORTH TEGNER ROAD IS FLOODED PER WICKENBURG PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WGUS55 KPSR 252235
FFWPSR
AZC013-260230-
/O.NEW.KPSR.FF.W.0078.180825T2235Z-180826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
335 PM MST SAT AUG 25 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 730 PM MST.
* At 334 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen just west of Wickenburg. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Wickenburg.
* This includes US Highway 60 between mile markers 94 and 113.
Additional rainfall amounts of around one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3399 11272 3398 11268 3382 11274 3386 11303
3400 11300
$$
CK2 follow-up statements
663
WGUS75 KPSR 252336
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
436 PM MST SAT AUG 25 2018
AZC013-260230-
/O.CON.KPSR.FF.W.0078.000000T0000Z-180826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
436 PM MST SAT AUG 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
MARICOPA COUNTY...
At 435 PM MST, Doppler radar continued to show thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen west and north of Wickenburg. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Wickenburg.
This includes US Highway 60 between mile markers 94 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3399 11272 3398 11268 3382 11274 3386 11303
3400 11300
$$
CK230
WGUS75 KPSR 260221
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
721 PM MST SAT AUG 25 2018
AZC013-260231-
/O.EXP.KPSR.FF.W.0078.000000T0000Z-180826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
721 PM MST SAT AUG 25 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 730 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3399 11272 3398 11268 3382 11274 3386 11303
3400 11300
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:28 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 25, 2:28 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 228 PM MST Sat Aug 25 2018 .SYNOPSIS... Thunderstorm chances will continue over south-central Arizona through Sunday. Drier air overspreads the region beginning Monday for a break in Monsoon activity. Temperatures will gradually warm as we dry out with mid- 100s expected across the lower deserts next week. && .DISCUSSION... Rest of Today and Tonight...Shower activity this morning that was focused over/near Gila County was associated with an MCV which was centered roughly between Payson and Show Low as of this writing. Cloud cover associated with it has been dissipating but the more active storm areas for early this afternoon have been in areas with less cloudiness such as Yavapai County. Isolated storms have even developed over far northern Maricopa County. The presence of the MCV complicates the steering flow for south- central AZ (in an otherwise southwesterly flow regime) so that there will be varying amounts of northerly and westerly components. However, the speeds are under 15 kts. Larger scale models depict good amounts of boundary layer CAPE for our Arizona zones (model-to- model differences consistent with familiar biases). As always, CIN is a consideration and there is general model agreement that areas with meaningful CAPE still have 50+ units of CIN at the peak heating. This isn't surprising given the underwhelming temperatures we have so far this afternoon. That being said, with good storm activity on the doorstep of our CWA, that creates the potential for outflows which in turn lead to the potential for the CIN to be overcome and CAPE to be realized. Best chances for our CWA are over northern Maricopa, northeast La Paz, and Gila County. The latter is quiet now but anticipate some redevelopment with more heating. However, that does not mean we are expecting widespread activity. But will tend to be more isolated to scattered instead. In fact, the CAMs generally depict modest storm coverage the rest of this afternoon and tonight. The aforementioned MCV will not be much of a direct impact on our CWA in a dynamical sense as it drifts further northeastward. However, there is something of a weak short wave moving northward through southern California and western Arizona which could possibly be a little "fly in the ointment" but the timing of it will be such that it will probably be more beneficial for VEF and FGZ. For late tonight into Sunday morning, the GFS/GEFS indicate precip potential likely associated with some perturbation emanating from Mexico. Thus held on to PoPs. Sunday...Things look less convoluted for Sunday with more coherent steering flow. However, that steering flow will be southwesterly which isn't typically favorable for much in the way of storms over our CWA but there will be decent moisture in place, at least over south-central Arizona. So, can't drop the PoPs just yet. Monday through Wednesday...Drier air will continue to advect into our region come Monday while even the higher elevation areas in our CWA will likely remain dry. While there are still some differences between models, this dry air could hold over the Desert Southwest through the entire workweek. This will also allow for the boundary layer to modify ever so slightly each day bringing a subtle warming trend through early next week. At this point, excessive heat looks unlikely with temperatures warming just a few degrees above normal by Wednesday with little change the rest of the week. By late week and into next weekend, some models indicate a more moist southerly flow may return but confidence is low considering how far out this is. For now, have introduced a slight chance for PoPs for the higher terrain north and east of Phoenix starting Friday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: South-southeast flow below 10 knots is generally expected this afternoon as isolated to scattered showers and thunderstorms develop along the Mogollon Rim. A midlevel disturbance/MCV that is currently pushing north-northeast out of Gila County should gradually cause the weak midlevel steering flow to back to the north or northeast. Although the air is slightly drier today than it has been, this may support stronger northeasterly outflows in the Phoenix terminals between 23-02Z. Any thunderstorms that do develop will be capable of brief wind gusts to 50 mph and heavy rain. For now, we just included VCSH because our confidence in thunderstorms occurring is still relatively low due to weak midlevel stability. Winds will become light and variable a few hours after the potential outflow passage, with east-southeast winds returning prior to sunrise tomorrow. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather impacts are expected through tomorrow morning. Winds will generally remain southerly at KBLH below 15 knots, while KIPL will have southeast winds aside from south-southwest winds overnight that should all remain below 10 knots. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Expect a break in Monsoon activity through the week with dry air in place. Anticipate minimum RH values of 10-15 percent on the lower deserts during the workweek with only fair to good overnight recovery. Wind patterns will be different than recent weeks with southwest and west winds being prevalent across the region for a large portion of each day. There is a slight chance thunderstorm activity may return Friday and Saturday to the higher elevations north and east of Phoenix but confidence remains low. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/Wilson AVIATION...Hopper FIRE WEATHER...AJ/Wilson
In the hours before
Special weather statement, Aug 25, 1:55 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
155 PM MST SAT AUG 25 2018
AZZ541-545-547-252130-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
155 PM MST SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...
At 153 PM MST, Doppler radar was tracking a strong thunderstorm
northeast of Desert Mountain, or 15 miles north of Scottsdale,
moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm and
with outflows ahead of the storm to its southwest.
Locations impacted include...
North Scottsdale, Cave Creek, Carefree, Desert Mountain, Camp Creek
and Horseshoe Reservoir.
LAT...LON 3400 11175 3400 11160 3371 11176 3383 11198
3401 11180
TIME...MOT...LOC 2053Z 041DEG 5KT 3383 11185
LJHSpecial weather statement, Aug 25, 3:02 PM MST, 33 minutes before
Special Weather Statement National Weather Service Phoenix AZ 302 PM MST SAT AUG 25 2018 AZZ535-252245- Southeast Yuma County AZ- 302 PM MST SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 345 PM MST... At 302 PM MST, Doppler radar was tracking a strong thunderstorm 24 miles south of Tacna, or 36 miles southeast of Fortuna Foothills, moving north at 5 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Yuma County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3226 11380 3228 11401 3253 11404 3250 11372 TIME...MOT...LOC 2202Z 186DEG 6KT 3234 11390 CK
Special weather statement, Aug 25, 3:19 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
319 PM MST SAT AUG 25 2018
AZZ534-252245-
Aguila Valley AZ-
319 PM MST SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...
At 319 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Wickenburg, moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wickenburg.
This includes US Highway 60 between mile markers 94 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 11272 3399 11270 3385 11287 3396 11304
3400 11301
TIME...MOT...LOC 2219Z 218DEG 12KT 3397 11291
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 24, 5:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 24, 5:40 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 24, 5:41 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 24, 5:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 24, 6:01 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 24, 6:08 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 24, 6:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 24, 6:18 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 24, 6:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 24, 6:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 24, 6:52 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 24, 6:59 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 31 min |
| Aug 24, 7:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 24, 7:07 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 24, 7:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 8:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 24, 8:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 24, 8:33 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 24, 8:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 24, 8:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 24, 8:51 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 54 min |
| Aug 24, 8:54 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 12:49 AM MST | Areal Flood Advisory | PSR | Maricopa | 6 hr |
| Aug 25, 12:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 25, 1:55 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 25, 2:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 117 min |
| Aug 25, 3:02 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 25, 3:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 3:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Aug 25, 4:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.